Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 17, NWS Dodge City, KS

May 4, 1999Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 4, 1999, 1:02 PM CDT for Ellis County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 4, 1999, 1:02 PM CDT (18:02 UTC)
Expired
May 4, 1999, 1:50 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 140 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 1:45 PM CDTHail 0.75Hays, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1999-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1999-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2121 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 041802 RRA
SVRDDC
KSC051-041850-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
102 PM CDT TUE MAY 4 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ELLIS COUNTY IN CENTRAL KANSAS

* UNTIL 150 PM CDT

* AT 100 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM NEAR EMMERAM... MOVING NORTH AT 15 MPH.

* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF NORTHERN ELLIS COUNTY

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR HAIL UP TO 1
INCH IN DIAMETER.  IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY
SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS.

01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 4:28 AM CDT, 8 hours 34 minutes earlier.

Area forecast discussion, May 4, 4:28 AM CDT, 8 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
428 AM CDT TUE MAY 4 1999

...MAIN QSTN THIS CYCLE IS WHICH MODEL TO BELIEVE IF ANY...

ALL FAIRLY SIMILAR WITH THE UPPER LOW MOVING EAST ACROSS NRN KS TDY
AND TNGT SO LAPSE RATES TO REMAIN STEEP AND WL HAVE TO KEEP SOME CHC
POPS MOST AREAS FOR BOTH PDS. ETA INITIALIZED BEST ON SFC MSL PTTN
AND WL THUS USE IT FOR WINDS AND TEMPS AS IT BRINGS A SFC LOW OUT
ACROSS KANSAS TODAY. THIS IS A BIG CHG FM GOING FCST FOR WINDS.  MY
FAR ERN ZNS SHD SEE PRETTY BRISK SOUTH WINDS EARLY BUT AS THE LOW
MOVES EAST FOLLOWED CLOSELY BY THE COLD FRONT XPCT WIND TO SHIFT
NORTH TO NORTHWEST AND INCREASE INTO THE WINDY CATEGORY.  NO WIND
ADVISORY ATTM BUT NEXT SHIFT WILL HAVE TO WATCH.

HAVE UNDERCUT FWC TEMPS SOME FOR CAA AND CLOUDS ALL PDS.  GRADIENT
SHD CONTINUE TONIGHT AND FOR MOST OF TOMORROW WITH FAIR AMOUNT OF
MID AND UPPER LEVEL MSTR AND CAA SO WILL STAY UNDER FWC THRU THE
FCST AND KEEP WIND UP.  TOO FAR IN FUTURE FOR THIS FCST BUT NEXT
SHIFT MAY NEED WIND ADVISORY BOTH TONIGHT AND AT LEAST PART OF THE
DAY WEDNESDAY.

EXTENDED FORECAST LOOKS ON TRACK SO NO MAJOR CHANGES PLANNED THIS
MORNING. LATEST AVN/MRF SUGGESTING COOLER AIR TRYING TO WORK ITS WAY
SOUTH ACROSS THE PLAINS ON WEDNESDAY AS NORTHWEST FLOW CONTINUES.
WILL THEREFORE TWEAK TEMPS SLIGHTLY ON WEDNESDAY NIGHT TO ACCOUNT FOR
THIS.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE ZONE FORECAST.

DDC 068/040 062/035 062 33-
GCK 064/038 064/035 066 33-
EHA 065/039 065/036 066 33-
LBL 067/040 066/036 067 33-
HYS 070/043 058/035 058 55-
P28 075/050 065/043 062 330

.DDC...NONE.

JOHNSON/RB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 10:45 AM CDTSevere Thunderstorm WarningDDCEllis35 min
May 4, 11:26 AM CDTSevere Thunderstorm WarningDDCEllis49 min
May 4, 3:38 PM CDTSevere Thunderstorm WarningDDCEllis32 min
May 4, 4:05 PM CDTSevere Thunderstorm WarningDDCRush50 min
May 4, 4:09 PM CDTSevere Thunderstorm WarningDDCEllis51 min
May 4, 4:30 PM CDTSevere Thunderstorm WarningDDCRush35 min
May 4, 5:04 PM CDTSevere Thunderstorm WarningDDCRush16 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.